Some people can drink carbonated beverages and feel fine. Some people can drink carbonated beverages and feel awful. It doesn't really make any difference whether the soft drink has sugar in it. What makes a difference is whether the person who is drinking the product has a stomach infection with a species of bacteria called Helicobacter pylori, also known as H. pylori.
H. pylori is an extremely common infection. Worldwide, about 50 percent of the entire population of the earth has a stomach infection with this bacterium. In Latin America, the figure is closer to 90 percent. H. pylori requires atmospheric oxygen to survive, but it can live on the bubbles of air that come in with food and drink into the stomach. It has string-like flagella that enable it to burrow into the mucus lining of the stomach to keep from being dissolved. It can also make ammonia to raise the pH of the stomach so it can spread like a film over the lining of the stomach. This ammonia can build up to toxic levels that cause the lining of the to "leak," and form ulcers. About 85 percent of people who have peptic ulcer disease also have H. pylori infection. The bacterium is not the only cause of peptic ulcers, but it is an important factor in the disease.
Many people have H. pylori infection, but relatively few have peptic ulcer disease. Most of the time, the infection doesn't cause obvious symptoms. Some people, however, have a "borderline" case of peptic ulcer disease that is aggravated by the phosphoric acid in soft drinks. Phosphoric acid is added to soft drinks to make them "tangy." It's actually a very strong acid. In a different concentration than is used in soft drinks, it is used to etch teeth and as a rust remover.
When you drink a Coke or a Pepsi or a Seven-Up or a Mountain Dew, you get a dose of phosphoric acid. In most people, the phosphoric acid in the soda is not enough to make an appreciable difference in the acidity of the stomach's contents. In people who have H. pylori infection, however:
- Bacteria release ammonia to make the stomach more alkaline and hospitable to them, weakening the connections between stomach cells in the lining of the stomach, and
- Adding phosphoric acid causes a "fizzy" chemical reaction that then completely removes the connections between some cells in the lining of the stomach.
The result may not be full-fledged peptic ulcer disease, but it is considerable upset. Burning, belching, heartburn, and dull pain may occur every time an infected person drinks a carbonated beverage. This does not occur with mineral water, since it is not treated with acids to make it "tangy." People who drink soft drinks are up to six times as likely to develop peptic ulcer symptoms as people who do not.
There are two basic ways to deal with the problem of stomach pain after drinking a beverage to which phosphoric acid has been added:
- Stop drinking soft drinks, or
- Reduce or eliminate H. pylori infection.
Let's suppose you don't want to stop drinking soft drinks. Then you might want to be checked out by your doctor for H. pylori infection. The standard treatment is 85-90 percent effective. Your doctor may give you one of three combinations of three drugs:
- An proton pump inhibitor such as omeprazole (Prilosec) along with two antibiotics, amoxicillin, and clarithromycin (OAC) for 10 days, or
- Bismuth subsalicylate (Pepto Bismol) along with two antibiotics, metronidazole, and tetracycline (BMT) for 14 days, or
- A different proton pump inhibitor, Prevacid, (lansoprazole) and two other antibiotics, amoxicillin and clarithromycin (LAC), for either 10 days or 14 days of treatment.
Don't want to go the antibiotic route? There is an herbal product known as deglycyrrhizinated licorice or DGL that kills H. pylori bacteria and will slowly bring symptoms under control. You do not want "straight" licorice. You only want DGL. Untreated licorice can cause problems with potassium levels and blood pressure. DGL will not release the chemicals that kill the bacteria unless you chew the tablet before you swallow. With DGL, you don't have to worry about diarrhea that comes with using antibiotics, and you don't have to be concerned about aggravating high blood pressure. It takes a little longer, about a month, but it is eventually effective, and very inexpensive.
Still have something to ask?
Get help from other members!